Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

A solution to the L space problem


Author: Justin Tatch Moore
Journal: J. Amer. Math. Soc. 19 (2006), 717-736
MSC (2000): Primary 54D20, 54D65, 03E02, 03E75; Secondary 54F15
DOI: https://doi.org/10.1090/S0894-0347-05-00517-5
Published electronically: December 21, 2005
MathSciNet review: 2220104
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper I will construct a non-separable hereditarily Lindelöf space (L space) without any additional axiomatic assumptions. The constructed space $ \mathscr{L}$ is a subspace of $ {\mathbb{T}}^{\omega_1}$ where $ \mathbb{T}$ is the unit circle. It is shown to have a number of properties which may be of additional interest. For instance it is shown that the closure in $ \mathbb{T}^{\omega_1}$ of any uncountable subset of $ \mathscr{L}$ contains a canonical copy of $ \mathbb{T}^{\omega_1}$.

I will also show that there is a function $ f:[\omega_1]^2 \to \omega_1$ such that if $ A,B \subseteq \omega_1$ are uncountable and $ \xi < \omega_1$, then there are $ \alpha < \beta$ in $ A$ and $ B$ respectively with $ f (\alpha,\beta) = \xi$. Previously it was unknown whether such a function existed even if $ \omega_1$ was replaced by $ 2$. Finally, I will prove that there is no basis for the uncountable regular Hausdorff spaces of cardinality $ \aleph_1$.

The results all stem from the analysis of oscillations of coherent sequences $ \langle e_\beta:\beta < \omega_1\rangle$ of finite-to-one functions. I expect that the methods presented will have other applications as well.


References [Enhancements On Off] (What's this?)

  • 1. J. W. S. Cassels.
    An introduction to Diophantine approximation.
    Cambridge Tracts in Mathematics and Mathematical Physics, No. 45. Cambridge University Press, New York, 1957. MR 0087708 (19:396h)
  • 2. D. H. Fremlin.
    Consequences of Martin's Axiom.
    Cambridge University Press, 1984. MR 0780933 (86i:03001)
  • 3. G. Gruenhage.
    Perfectly normal compacta, cosmic spaces, and some partition problems.
    In Open problems in topology, pages 85-95. North-Holland, Amsterdam, 1990. MR 1078642
  • 4. G. Gruenhage and J. Tatch Moore.
    Perfect compacta and basis problems in topology.
    In Open Problems in Topology II.
    In preparation, Sept. 2005.
  • 5. A. Hajnal and I. Juhász.
    On hereditarily $ \alpha $-Lindelöf and hereditarily $ \alpha$-separable spaces.
    Ann. Univ. Sci. Budapest. Eötvös Sect. Math., 11:115-124, 1968. MR 0240779 (39:2124)
  • 6. T. Jech.
    Multiple forcing, volume 88 of Cambridge Tracts in Mathematics.
    Cambridge University Press, Cambridge, 1986. MR 0895139 (89h:03001)
  • 7. I. Juhász.
    A survey of $ S$- and $ L$-spaces.
    In Topology, Vol. II (Proc. Fourth Colloq., Budapest, 1978), volume 23 of Colloq. Math. Soc. János Bolyai, pages 675-688. North-Holland, Amsterdam, 1980. MR 0588816 (81j:54001)
  • 8. L. Kronecker.
    Näherungsweise ganzzahlige Auflösung linearer Gleichungen.
    S.-B. Preuss. Akad. Wiss., 1884.
    S.-B. Preuss. Akad. Wiss. 1179-83, 1271-99, Werke III (1), 47-109.
  • 9. K. Kunen.
    Strong $ S$ and $ L$ spaces under $ MA$.
    In Set-theoretic topology (Papers, Inst. Medicine and Math., Ohio Univ., Athens, Ohio, 1975-1976), pages 265-268. Academic Press, New York, 1977. MR 0440487 (55:13362)
  • 10. K. Kunen.
    An introduction to independence proofs, volume 102 of Studies in Logic and the Foundations of Mathematics.
    North-Holland, 1983. MR 0756630 (85e:03003)
  • 11. Dj. Kurepa.
    Ensembles ordonnés et ramifiés.
    Publ. Math. Univ. Belgrade, 4:1-138, 1935.
  • 12. J. Roitman.
    Basic $ S$ and $ L$.
    In Handbook of set-theoretic topology, pages 295-326. North-Holland, Amsterdam, 1984. MR 0776626 (87a:54043)
  • 13. M. E. Rudin.
    $ S$ and $ L$ spaces.
    In Surveys in general topology, pages 431-444. Academic Press, New York, 1980. MR 0564109 (81d:54003)
  • 14. W. Sierpinski.
    Sur l'equivalence de trois propriétés des ensembles abstraits.
    Fundamenta Mathematicae, 2:179-188, 1921.
  • 15. M. Suslin.
    Problème 3.
    Fund. Math., 1:223, 1920.
  • 16. Z. Szentmiklóssy.
    S spaces and L spaces under Martin's Axiom.
    In Topology, volume 23 of Coll. Math. Soc. Janos Bolyai, pages 1139-1145. North-Holland, 1980.
    Fourth Colloq., Budapest 1978. MR 0588860 (81k:54032)
  • 17. P. L. Tchebychef.
    Sur une question arithmétique.
    Denkschr. Akad. Wiss. St. Petersburg, 1(4):637-84, 1866.
  • 18. S. Todorcevic.
    Forcing positive partition relations.
    Trans. Amer. Math. Soc., 280(2):703-720, 1983. MR 0716846 (85d:03102)
  • 19. S. Todorcevic.
    Partitioning pairs of countable ordinals.
    Acta Math., 159(3-4):261-294, 1987. MR 0908147 (88i:04002)
  • 20. S. Todorcevic.
    Oscillations of real numbers.
    In Logic colloquium '86 (Hull, 1986), volume 124 of Stud. Logic Found. Math., pages 325-331. North-Holland, Amsterdam, 1988. MR 0922115 (89c:04001)
  • 21. S. Todorcevic.
    Partition Problems in Topology.
    Amer. Math. Soc., 1989. MR 0980949 (90d:04001)
  • 22. S. Todorcevic.
    A classification of transitive relations on $ \omega\sb 1$.
    Proc. London Math. Soc. (3), 73(3):501-533, 1996. MR 1407459 (97k:04001)
  • 23. S. Todorcevic.
    Basis problems in combinatorial set theory.
    In Proceedings of the International Congress of Mathematicians, number Extra Vol. II, pages 43-52, 1998. MR 1648055 (2000c:03039)
  • 24. S. Todorcevic.
    Coherent sequences.
    In Handbook of Set Theory. North-Holland (forthcoming).
  • 25. J. W. Tukey.
    Convergence and uniformity in topology.
    Princeton Univ. Press, 1940. MR 0002515 (2:67a)
  • 26. P. Vojtáš.
    Generalized Galois-Tukey-connections between explicit relations on classical objects of real analysis.
    In Set theory of the reals (Ramat Gan, 1991), pages 619-643. Bar-Ilan Univ., Ramat Gan, 1993. MR 1234291 (95e:03139)
  • 27. P. Zenor.
    Hereditary $ {\mathfrak{m}}$-separability and the hereditary $ {\mathfrak{m}}$-Lindelöf property in product spaces and function spaces.
    Fund. Math., 106(3):175-180, 1980. MR 0584491 (82a:54039)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 54D20, 54D65, 03E02, 03E75, 54F15

Retrieve articles in all journals with MSC (2000): 54D20, 54D65, 03E02, 03E75, 54F15


Additional Information

Justin Tatch Moore
Affiliation: Department of Mathematics, Boise State University, Boise, Idaho 83725
Email: justin@math.boisestate.edu

DOI: https://doi.org/10.1090/S0894-0347-05-00517-5
Keywords: L space, negative partition relation, Tukey order, hereditarily Lindel\"of, non-separable, basis.
Received by editor(s): January 8, 2005
Published electronically: December 21, 2005
Additional Notes: The research presented in this paper was funded by NSF grant DMS–0401893.
Dedicated: This paper is dedicated to Stevo Todorcevic for teaching me how to traverse $𝜔_{1}$ and for his inspirational [23].
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society